Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS State College, PA

May 29, 2020Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 2:35 PM EDT for Adams County, Pennsylvania. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 2:35 PM EDT (18:35 UTC)
Expired
May 29, 2020, 3:00 PM EDT
In force
25 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Adams County, PA

The radar

The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:56 PM EDTTSTM WND DMG3 S Gettysburg, PALARGE TREE DOWN ACROSS PA RT 134.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:25 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

328 
WUUS51 KCTP 291835
SVRCTP
PAC001-291900-
/O.NEW.KCTP.SV.W.0032.200529T1835Z-200529T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
235 PM EDT Fri May 29 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Adams County in south central Pennsylvania...

* Until 300 PM EDT.

* At 233 PM EDT, a severe thunderstorm was located over Carroll
  Valley, moving northeast at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Hanover, Gettysburg, Hampton, Littlestown, Carroll Valley,
  McSherrystown, Lake Meade, Bonneauville, New Oxford, East Berlin,
  Lake Heritage, Orrtanna, Abbottstown, Heidlersburg, Hunterstown,
  Fairfield, McKnightstown, Two Taverns, Gettysburg National Military
  Park and Liberty Mountain Resort.

This includes the following COVID-19 Test Sites... 
Adams County VA	...
and WellSpan Health	.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3981 7746 4001 7702 4000 7701 3994 7697
      3992 7697 3989 7698 3986 7696 3983 7700
      3976 7700 3972 7714 3972 7746
TIME...MOT...LOC 1833Z 235DEG 38KT 3975 7739 

HAIL...1.00IN
WIND...70MPH
 
$$

Tyburski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:09 PM EDT, 26 minutes earlier.

Area forecast discussion, May 29, 2:09 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
209 PM EDT Fri May 29 2020

.SYNOPSIS...
A cold front will move through tonight and end the showers and
thunderstorms. A noticeably cooler and drier/less humid airmass
will move into the area over the weekend with temperatures
trending below normal into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Storms have fired over a majority of the area, now with severe
ops in full swing. Will likely have a watch or perhaps two out
very soon. Two distinct areas to concentrate on for the next
5-6hrs - NW mtns for 2-3hrs, and the E for the rest of the time.
Severe probability is lower over the Laurels/SW where the shear
is weaker and CAPE not as large. No further increase in heating
is expected, but an influx of mstr from WV is likely to enhance
storm cells.

The cold front itself will be arriving around sunset in the NW,
but will have a more-stable airmass ahead of it by that time due
to current storms/mixing/sfc cooling.

The storms should be just about done before midnight, with any
remaining cells diminishing rapidly early tonight. Wind turns to
the W/NW with clouds filling in behind in the NW mtns. The
downslope and drying should help keep the sky more-clear over
the SE half of the area.

Min may hit 50F at BFD, but the cloud cover could keep them
above that. They'll likely stay in the 60s in the Lower Susq.

&&

.SHORT TERM /SATURDAY/...
Clouds will dissipate fairly quickly in the morning and a
refreshingly less humid day is in store. Sfc high looks to take
a long time to build overhead, and the gradient isn't that
tight. So, winds won't be too gusty, but perhaps over the SE
they could get some gusts into the teens. Maxes will be close to
80 in the SE, but hold in the 60s for the Alleghenies.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Early next week, models are in good agreement on an extended
period of NW flow as a large scale upper trough sharpens over SE
Canada and the Eastern US. An expansive sfc high pressure
builds back in across the Ohio Valley and drifts just south of
PA by Tue and then offshore by the middle of the week. Expect
mainly dry weather and cooler less humid conditions Mon-Tue
(including a couple of chilly mornings, though some cirrus
overhead may keep mins from bottoming out in the 30s over the
northern mountains).

Quick hitting shortwave trough slides through on Tue and may
produce some scattered light showers. The longwave trough
flattens a bit briefly before sharpening again as large ridge
builds over central parts of the country. This will allow
another weak shortwave or two to ripple by overhead on Thu which
will interact with a leftover weak surface boundary (from Wed)
to keep mention of showers in the forecast.

The first half of next weekend is looking pleasant and dry.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Expect improving conds by early tonight in the NW, with
generally MVFR deck spreading in after the cold front passes.
The deck will probably get into the central mtns, but if the
post-frontal clouds do get into the SE, they should be VFR.

For the rest of this weekend, it remains dry, but we have a
chance of fog in the nrn valleys each morning through Monday.
The next chance for showers will arrive next Tuesday with a
system approaching from the Great Lakes.

Outlook...

Sun-Mon...AM Fog poss. Otherwise VFR.

Tues...chc SHRA/MVFR, mainly NW.

Wed...Sct/nrms SHRA, TS poss, mainly N.

&&

.CLIMATE...
A record daily rainfall of 1.43 inches was set at Williamsport
yesterday. This breaks the old record of 1.22 inches set back in
1968.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Banghoff
AVIATION...Dangelo/Evanego
CLIMATE...
Hazardous weather outlook, May 29, 4:55 AM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 AM EDT Fri May 29 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
455 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging winds 60 mph or greater are the primary threat,
followed by large hail exceeding 1 inch in diameter. Locally heavy
rainfall is also possible and may cause isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, May 29, 1:14 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service State College PA
114 PM EDT Fri May 29 2020

PAZ036-063-064-291745-
Adams PA-Franklin PA-Cumberland PA-
114 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 145 PM EDT...

At 114 PM EDT, Doppler radar indicated a strong thunderstorm over
Guilford, moving northeast at 25 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Chambersburg, Shippensburg, Guilford, Fayetteville, Mont Alto,
Scotland, Marion, Quincy, Penn State Mont Alto and Shippensburg
University.

This includes the following COVID-19 Test Sites...
Chambersburg Community Assessment Site...
Keystone Health...
and WellSpan Health.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3977 7762 3986 7774 4012 7756 3994 7730
TIME...MOT...LOC 1714Z 222DEG 22KT 3988 7761

Banghoff
Special weather statement, May 29, 1:15 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service State College PA
115 PM EDT Fri May 29 2020

PAZ049-051-052-291745-
Union PA-Northumberland PA-Montour PA-
115 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
MONTOUR...AND UNION COUNTIES UNTIL 145 PM EDT...

At 115 PM EDT, Doppler radar indicated a strong thunderstorm near
Watsontown, moving northeast at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Milton, Watsontown, New Columbia, Allenwood, Exchange, Delaware Run,
West Milton, Turbotville, McEwensville and Washingtonville.

LAT...LON 4098 7677 4100 7688 4109 7691 4118 7680
      4117 7673 4115 7668 4116 7667 4115 7664
      4107 7661
TIME...MOT...LOC 1715Z 226DEG 18KT 4107 7679

RXR
Special weather statement, May 29, 1:30 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
130 PM EDT Fri May 29 2020

PAZ046-053-291800-
Columbia PA-Southern Lycoming PA-
130 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND COLUMBIA
COUNTIES UNTIL 200 PM EDT...

At 129 PM EDT, Doppler radar indicated a strong thunderstorm over
Exchange, moving northeast at 25 mph.

Wind gusts of up to 55 mph and pea size hail are possible.

Locations impacted include...
Jerseytown, Iola, Waller, Biggertown, Lairdsville, Millville and
Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 7661 4110 7662 4115 7664 4115 7668
      4118 7675 4132 7665 4123 7632 4120 7632
TIME...MOT...LOC 1729Z 227DEG 23KT 4113 7668

Banghoff
Local storm report, May 29, 1:43 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     1 W TIDIOUTE            41.68N 79.41W
05/29/2020                   WARREN             PA   PUBLIC

            TREES AND WIRES DOWN ON MAIN ST IN TIDIOUTE.

&&

COLBERT
Local storm report, May 29, 1:45 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     1 NW WARREN             41.85N 79.15W
05/29/2020                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN ON RANKIN ST.

&&

COLBERT
Special weather statement, May 29, 1:45 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service State College PA
145 PM EDT Fri May 29 2020

PAZ056>059-063-291815-
Perry PA-Cumberland PA-Lebanon PA-Dauphin PA-Schuylkill PA-
145 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
PERRY...CUMBERLAND...AND LEBANON COUNTIES UNTIL 215 PM EDT...

At 145 PM EDT, Doppler radar indicated a strong thunderstorm over
Carlisle, moving northeast at 25 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

This strong thunderstorm will be near...
  Schlusser around 150 PM EDT.
  Carlisle Springs around 155 PM EDT.
  New Kingstown around 200 PM EDT.
  Mechanicsburg, Wertzville and Hogestown around 205 PM EDT.
  Shiremanstown around 210 PM EDT.
  Enola, Camp Hill and Harrisburg around 215 PM EDT.

Other locations impacted by this storm include Ravine, Dauphin,
Newtown, Ono and Jonestown.

This includes the following COVID-19 Test Sites...
Colonial Park Harrisburg Urgent Care...
Family Practice Enola...
Geisinger Holy Spirit ...
Geisinger Holy Spirit Jennifer Court...
Hershey Medical Center...
Lehigh Valley Health Network...
Rite Aid...
UPMC Carlisle Outpatient Surgery Center...
and UPMC Pinnacle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4052 7626 4049 7644 4041 7631 4020 7683
      4023 7685 4021 7689 4023 7690 4020 7693
      4019 7691 4019 7693 4017 7692 4015 7703
      4010 7710 4006 7719 4021 7731 4074 7622
      4056 7609
TIME...MOT...LOC 1745Z 225DEG 23KT 4018 7718

Tyburski

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:02 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more3 hr
May 29, 12:45 PM EDTSevere Thunderstorm WarningCTPWarren45 min
May 29, 1:14 PM EDTSpecial Weather StatementCTPFranklin31 min
May 29, 1:15 PM EDTSpecial Weather StatementCTPMontour30 min
May 29, 1:28 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren47 min
May 29, 1:30 PM EDTSpecial Weather StatementCTPColumbia30 min
May 29, 1:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Sullivan37 min
May 29, 1:45 PM EDTSpecial Weather StatementCTPCumberland, Dauphin, Lebanon, Schuylkill30 min
May 29, 1:55 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry50 min
May 29, 1:58 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York47 min
May 29, 2:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Schuylkill29 min
May 29, 2:43 PM EDTSpecial Weather StatementCTPSchuylkill32 min
May 29, 2:44 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York46 min
May 29, 3:11 PM EDTSpecial Weather StatementCTPAdams34 min
May 29, 3:18 PM EDTSpecial Weather StatementCTPSchuylkill27 min
May 29, 3:36 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill114 min
May 29, 3:39 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
May 29, 3:43 PM EDTSpecial Weather StatementCTPAdams, York32 min
May 29, 3:44 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill61 min
May 29, 3:48 PM EDTSpecial Weather StatementCTPWarren42 min
May 29, 4:00 PM EDTSpecial Weather StatementCTPSullivan30 min
May 29, 4:05 PM EDTAreal Flood AdvisoryCTPSchuylkill115 min
May 29, 4:13 PM EDTSpecial Weather StatementCTPLancaster47 min
May 29, 4:28 PM EDTSpecial Weather StatementCTPSullivan32 min
May 29, 4:32 PM EDTSpecial Weather StatementCTPMcKean43 min
May 29, 4:48 PM EDTSpecial Weather StatementCTPLancaster42 min
May 29, 5:02 PM EDTSevere Thunderstorm WarningCTPMcKean37 min
May 29, 5:19 PM EDTSpecial Weather StatementCTPElk41 min
May 29, 5:25 PM EDTSpecial Weather StatementCTPLancaster50 min
May 29, 5:37 PM EDTSpecial Weather StatementCTPPotter23 min
May 29, 5:53 PM EDTSpecial Weather StatementCTPCameron, Clearfield, Potter37 min
May 29, 6:47 PM EDTSpecial Weather StatementCTPLancaster28 min
May 29, 6:57 PM EDTSpecial Weather StatementCTPHuntingdon33 min
May 29, 7:32 PM EDTSpecial Weather StatementCTPJuniata, Mifflin28 min
May 29, 7:33 PM EDTSpecial Weather StatementCTPColumbia, Montour, Snyder42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.